Select the search type
  • Site
  • Web
Go

Answers from the BJC Experts

Ask the BJC Expert allows you to get the answers you need about a variety of health, medicine and exercise issues to help you live a more healthy life.

Please browse the most recent questions below or use the search the questions feature to see if the answer to your question is already given. If not, please submit a new question for our experts.

I have type 2 diabetes and my sugar level is usually 180-240. Last week it was running 80-140. I haven’t been taking any meds or insulin. Is something wrong?

You are probably experiencing the dawn effect. This is when our body produces hormones that cause the liver to release blood glucose into the blood stream. This extra burst of sugar is to help us have energy in the morning. Since you have diabetes, you don’t have enough insulin available to counteract these hormones, leading to an elevated glucose level. The other possibility (if you inject insulin) is that you don’t have enough insulin in your system to cover the early morning hours, and might need an increase in dosage. If you don’t take insulin, a good medication to help with morning glucose levels is metformin. Please discuss your glucose readings with your health care team.

4901 Forest Park Avenue
St. Louis, Missouri 63108
314.286.2000
Copyright © 1997- 2021 BJC HealthCare. All Rights Reserved.